The Department of Health (DH) today (June 13) appealed to members of the public not to buy or consume an oral product called "Dong Qing San Bian Li", as it may contain an undeclared Western drug that is dangerous to health.
The appeal followed the DH's receipt of notification from the Hospital Authority (HA) about an 81-year-old male patient. The DH commenced investigation immediately.
"The patient sought treatment from the Accident and Emergency Department of Pok Oi Hospital on May 30 because of palpitations, shortness of breath and chest discomfort. He was found to have an irregular heart rate. He described a history of use of the above product before admission. A drug-related adverse effect was suspected. Subsequently, he was transferred to Tuen Mun Hospital for further management of other problems. He is now in a stable condition.
"The HA's laboratory test on the product sample showed the presence of the Western medicine sildenafil. The product is not registered in Hong Kong as a pharmaceutical product. The DH investigation continues," a DH spokesman said.
"The side effects of sildenafil include low blood pressure, headache, vomiting, dizziness, and transient vision disturbances. It may interact with nitrates found in some prescription drugs (such as nitroglycerin) and may lower blood pressure of patients to dangerous levels. Improper use of sildenafil may pose serious health risks, especially for patients with heart problems," the spokesman added.
"Members of the public who have bought the above product should stop using it immediately and should submit it to the Department's Drug Office at 3/F, Public Health Laboratory Centre, 382 Nam Cheong Street, Kowloon, during office hours for disposal."
"People who have taken it should consult healthcare professionals as soon as possible if they feel unwell or are in doubt. Members of the public are urged not to buy or consume products of unknown composition or from doubtful sources. They should consult healthcare professionals whenever they feel unwell or are in doubt after having taken suspicious products," the spokesman warned.
Ends/Wednesday, June 13, 2012